New Mexico, 2012

Hail in New Mexico, May 11, 2012

May 11, 2012 · NWS EPZ · 3 events in 1 county or zone

A cold upper low had just moved through the region with a nearly stationary front situated along the Rio Grande Valley providing the lift for a few severe thunderstorms to develop over the region and produce up to golf ball size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A cold upper low had just moved through the region with a nearly stationary front situated along the Rio Grande Valley providing the lift for a few severe thunderstorms to develop over the region and produce up to golf ball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 11, 2:02 PM MST, 2 hours 27 minutes earlier.

Area forecast discussion, May 11, 2:02 PM MST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
302 PM MDT FRI MAY 11 2012

.SYNOPSIS...
UPPER LOW OVER NORTH CENTRAL TEXAS WILL CONTINUE MOVING EAST AND
ALLOWING MOISTURE TO SLOWLY EXIT THE BORDERLAND. RESIDUAL MOISTURE
WILL STILL ALLOW A FEW THUNDERSTORMS SATURDAY. INCREASING EAST FLOW
ON SUNDAY SHOULD INCREASE THUNDERSTORM COVERAGE. ON MONDAY AN UPPER
LOW MOVES DOWN EAST AND CENTRAL NEW MEXICO...GIVING AREAS EAST OF EL
PASO SCATTERED THUNDERSTORMS...WITH ISOLATED STORMS FROM EL PASO
WEST. HIGH PRESSURE ALOFT THEN BUILDS OVER THE LISTENING AREA
TUESDAY THROUGH MOST OF THE REMAINDER OF NEXT WEEK. TEMPERATURES
OVER THE WEEKEND WILL BE NEAR NORMAL AND THEN WARM BACK UP ABOVE
NORMAL BY TUESDAY OR WEDNESDAY OF NEXT WEEK.

&&

.DISCUSSION...
SATELLITE IMAGERY SHOWING UPPER LOW NOW OVER NORTH CENTRAL TEXAS AND
CONTINUING NORTHEAST. WRAP AROUND LAYERED MOISTURE STILL REMAINS
OVER EASTERN NEW MEXICO. ADDITIONALLY AT THE SURFACE...RELATIVELY
HIGH DEW POINTS REMAIN IN THE EAST WHILE DRYING IS OCCURRING IN THE
WEST WITH INCREASING WEST/NORTHWEST SURFACE WINDS. SECONDARY
DRY-LINE...OR DRY/MOIST BOUNDARY...IS BASICALLY LYING NORTH-SOUTH
THROUGH THE RIO GRANDE VALLEY AT THIS TIME. CONVECTION FIRING OFF
OVER THE MOUNTAINS AT THIS TIME. STORM MOTION WILL BRING THE STORMS
SOUTH/SOUTHEAST THIS EVENING...BUT BEST ENVIRONMENTS OVER THE
LOWLANDS FOR THESE STORMS TO PERSIST OR NEW ONES TO FORM WILL BE
FROM EL PASO EAST.

SHORT WAVE RIDGE MOVING OVER THE AREA SATURDAY SHOULD TEMPORARILY
DECREASE CONVECTION...WITH SOME ISOLATED THUNDERSTORMS STILL
POSSIBLE OVER MOUNTAINS.

SUNDAY AND MONDAY...MODELS STILL BUILDING RIDGE OVER THE GREAT BASIN
WITH UPPER LOW DROPPING DOWN THE FRONT SIDE OF IT OVER NEW MEXICO
SUNDAY INTO MONDAY. AT THE SURFACE EAST FLOW AND EVENTUAL BACK DOOR
FRONT MOVE IN THROUGH SUNDAY NIGHT...INCREASING DEW POINTS AND
SHOULD ALSO INCREASE THUNDERSTORMS INTO SCATTERED COVERAGE AGAIN ON
SUNDAY. WILL KEEP SCATTERED POPS IN FOR THE EAST ONLY MONDAY AS LOW
LEVEL MOISTURE DRIES OUT SOME FROM THE WEST...AND UPPER DYNAMICS
MAINLY OVER THE EAST. BOTH DAYS COULD SEE SOME LOCAL HEAVY RAIN AND
FLOODING...THOUGH EL PASO EAST WOULD SEE THE HIGHEST POTENTIAL AS
PW'S WILL RANGE FROM .75 TO .95 INCHES.  TEMPERATURES SHOULD RANGE
NEAR TO SLIGHTLY BELOW NORMAL.

TUESDAY AND BEYOND...UPPER RIDGE SLIDES FURTHER EAST OVER THE CWA
AND SHOULD END MOST CONVECTION...OTHER THAN POSSIBLY BRIEF AFTERNOON
SHOWERS/THUNDERSTORMS OVER MOUNTAINS. WARMING...WITH TEMPERATURES
BACK ABOVE NORMAL PERHAPS FOR THE FIRST TIME IN NEARLY A WEEK.

&&

.AVIATION...VALID 12/00Z-13/00Z.
DRIER AIR HAS MOVED INTO AREAS WEST OF THE CONTINENTAL DIVIDE...BUT
RESIDUAL MOISTURE FARTHER EAST HAS LED TO WIDELY SCATTERED
CONVECTION OVER THE HIGHER TERRAIN AREAS OF THE SACRAMENTO MOUNTAINS
AND THE GILA REGION.  THIS ACTIVITY HAS BEEN WEAKENING AS IT MOVES
INTO THE RELATIVELY DRIER DESERT LOWLANDS.  A FEW GUSTY WINDS COULD
DEVELOP ALONG THE MOUNTAIN SLOPES AS THE STORMS WEAKEN.
OTHERWISE...EXPECT LIGHT WINDS AND VFR CONDITIONS TO PREVAIL OVER
MOST AREAS.  SOME SCATTERED LEFTOVER MID-LEVEL CLOUDS WILL LINGER
OVER THE REGION OVERNIGHT.  ISOLATED THUNDERSTORMS CAN BE EXPECTED
AGAIN TOMORROW AFTERNOON OVER THE SACRAMENTO MOUNTAINS...BUT WITH
LESS COVERAGE THAN TODAY.

&&

.FIRE WEATHER...
ISOLATED THUNDERSTORMS WILL CONTINUE TO AFFECT THE GILA REGION AND
THE SACRAMENTO MOUNTAINS THROUGH THE REMAINDER OF THE AFTERNOON.
THERE IS A RISK OF FIRE STARTS IN THE GILA SHOULD ANY ERRANT
LIGHTNING STRIKES FALL OUTSIDE OF THE RAINFALL AREAS.  OTHERWISE
DRIER AIR HAS CREPT IN WEST OF THE CONTINENTAL DIVIDE...BUT LOW
LEVEL SOUTHEAST FLOW TOMORROW WILL KEEP THE MOISTER AIR IN PLACE
EAST OF THE DIVIDE... WITH ISOLATED THUNDERSTORMS AGAIN POSSIBLE
OVER THE SACRAMENTOS AND PERHAPS EVEN THE BLACKS RANGE.

EXPECT FURTHER INCREASING COVERAGE OF SHOWERS AND THUNDERSTORMS
SUNDAY AND MONDAY AS A BACKDOOR FRONT MOVES INTO THE AREA...
BRINGING WITH IT A RETURN TO COOLER-THAN-NORMAL TEMPERATURES.  RH
VALUES WILL REMAIN FAIRLY HIGH DURING THIS PERIOD...EXCEPT IN FAR
WESTERN AREAS.  DRIER WEATHER LOOKS TO RETURN BY THE MIDDLE OF NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 60  83  65  84  65 /  10  10  20  10  20
SIERRA BLANCA           54  81  56  83  59 /  10  10  20  10  20
LAS CRUCES              51  80  54  77  54 /  10  10  10  10  20
ALAMOGORDO              52  74  54  77  55 /  20  10  20  10  20
CLOUDCROFT              37  62  39  58  36 /  20  20  20  30  30
TRUTH OR CONSEQUENCES   52  80  51  79  53 /  10  10  10  10  10
SILVER CITY             50  77  52  76  50 /  10  10  10  20  10
DEMING                  51  81  53  82  52 /  10  10  10  10  10
LORDSBURG               50  85  52  83  53 /  10  10   0  10  10
WEST EL PASO METRO      59  82  64  82  64 /  10  10  20  10  20
DELL CITY               47  79  48  79  49 /  20  10  20  10  30
FORT HANCOCK            57  83  60  87  60 /  10  10  20  10  20
LOMA LINDA              49  78  57  82  57 /  10  10  20  10  20
FABENS                  57  84  62  85  61 /  10  10  20  10  20
SANTA TERESA            55  82  59  84  58 /  10  10  10  10  20
WHITE SANDS HQ          61  79  62  80  66 /  10  10  20  10  20
JORNADA RANGE           44  85  46  81  46 /  10  10  20  10  10
HATCH                   49  80  51  81  52 /  10  10  10  10  10
COLUMBUS                54  85  60  80  59 /  10   0  10  10  10
OROGRANDE               58  79  59  83  60 /  10  10  20  10  20
MAYHILL                 41  67  45  65  43 /  20  20  20  30  30
MESCALERO               40  66  40  66  39 /  20  20  20  30  30
TIMBERON                40  69  42  70  40 /  20  20  20  30  30
WINSTON                 42  76  45  75  47 /  10  20  10  30  10
HILLSBORO               48  77  50  79  52 /  10  10  10  10  10
SPACEPORT               51  75  53  78  55 /  10  10  20  10  10
LAKE ROBERTS            37  86  41  86  42 /  10  20  10  30  10
HURLEY                  46  80  47  80  48 /  10  10  10  10  10
CLIFF                   41  82  45  86  42 /  10  10  10  10  10
MULE CREEK              39  81  42  82  40 /  10  10   0  10  10
FAYWOOD                 45  81  47  78  48 /  10  10  10  10  10
ANIMAS                  48  84  51  85  52 /   0  10   0  10   0
HACHITA                 47  85  48  85  50 /   0  10   0  10   0
ANTELOPE WELLS          52  86  51  88  55 /   0   0   0  10   0
CLOVERDALE              51  82  48  84  53 /   0  10   0  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/HARDIMAN
Hazardous weather outlook, May 11, 5:01 AM MST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
601 AM MDT FRI MAY 11 2012

NMZ401>417-TXZ418>424-121215-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
601 AM MDT FRI MAY 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SOME ISOLATED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE HIGHER TERRAIN
AND AREAS EAST OF THE RIO GRANDE. NONE ARE EXPECTED TO BE SEVERE.
TEMPERATURES WILL BE WARMER BUT STILL A FEW DEGREES BELOW NORMAL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE
HIGHER MOUNTAINS SATURDAY AND SUNDAY. A COMBINATION OF A LOW
PRESSURE SYSTEM AND A COLD FRONT WILL HELP GENERATE SCATTERED
SHOWERS AND THUNDERSTORMS ON MONDAY. SOME OF THE STORMS MAY BE
STRONG ENOUGH TO PRODUCE HAIL AND STRONG WIND GUSTS. DRY
CONDITIONS WILL RETURN TO THE AREA FOR TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 11, 1:11 PM MST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
211 PM MDT FRI MAY 11 2012

NMZ414>417-112115-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-OTERO MESA
NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-WEST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET NM-
211 PM MDT FRI MAY 11 2012

...STRONG THUNDERSTORMS AFFECTING THE SOUTHERN SACRAMENTO
MOUNTAINS...

AT 208 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
ISOLATED THUNDERSTORMS OVER THE SOUTHERN SACRAMENTO MOUNTAINS.  THE
STRONGEST STORMS WERE LOCATED NEAR MESCALERO...CLOUDCROFT...AND JUST
WEST OF TIMBERON.  THESE STORMS WERE MOVING SOUTH AT 15 MPH.

SMALL HAIL HAS BEEN OBSERVED ON THE CLOUDCROFT WEB CAM IN THE PAST 5
MINUTES.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  TIMBERON...
  MESCALERO...
  CLOUDCROFT...
  ELK SILVER...
  SIXTEEN SPRINGS...
  SILVER LAKE...
  APACHE SUMMIT...
  SUNSPOT...
  WEED...
  SACRAMENTO...
  BLUFF SPRINGS...
  LAKE MESCALERO...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HARDIMAN
Special weather statement, May 11, 2:47 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
347 PM MDT FRI MAY 11 2012

NMZ408>410-412>417-112245-
CENTRAL TULAROSA BASIN NM-EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500
FEET NM-EASTERN BLACK RANGE FOOTHILLS NM-NORTHERN DONA ANA COUNTY
NM-OTERO MESA NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-SIERRA
COUNTY LAKES NM-SOUTHERN TULAROSA BASIN NM-WEST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET NM-
347 PM MDT FRI MAY 11 2012

...STRONG THUNDERSTORMS THREATENING NORTHEASTERN DONA ANA...EASTERN
SIERRA AND NORTHWESTERN OTERO COUNTIES THROUGH 445 PM MDT...

AT 333 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
SOME STRONG THUNDERSTORMS... ONE 6 MILES WEST OF TULAROSA...MOVING
SOUTHEAST AT 5 MPH AND OTHER STRONG STORMS ABOUT 10-20 MILES  NORTH
OF CLOUDCORFT ALSO MOVING SOUTH AROUND 5 TO 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS OF BLOWING DUST AWAY FROM THESE STROMS IN THE LOWLANDS IN THE
OUTFLOW WINDS WILL LIKELY ACCOMPANY THESE STORMS...REDUCING
VISIBILITIES CAUSING HAZARDOUS DRIVING CONDITIONS.

LOCATIONS IMPACTED INCLUDE...
  WHITE SANDS NATIONAL MONUMENT...
  TULAROSA...
  TIMBERON...
  MESCALERO...
  CLOUDCROFT...
  ALAMOGORDO...
  TRUTH OR CONSEQUENCES...
  CABALLO...
  CUTTER...
  NORTHRUP LANDING...
  BLUFF SPRINGS...
  LAKE MESCALERO...
  ROCK HOUSE...
  NORTH MONTICELLO POINT...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

NOVLAN
Special weather statement, May 11, 3:59 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
459 PM MDT FRI MAY 11 2012

NMZ410-411-112345-
NORTHERN DONA ANA COUNTY NM-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY
NM-
459 PM MDT FRI MAY 11 2012

...STRONG THUNDERSTORMS THREATENING CENTRAL DONA ANA COUNTY THROUGH
545 PM MDT...

AT 449 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 12 MILES NORTH OF LEASBURG...MOVING EAST
SOUTHEAST AT 5 TO 10 MPH.

HAIL FROM PEA SIZE UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50
MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL GENERALLY STAY IN RURAL
AREAS.

AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
  JORNADA RANGE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

NOVLAN
Special weather statement, May 11, 4:18 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
518 PM MDT FRI MAY 11 2012

NMZ412>415-120000-
CENTRAL TULAROSA BASIN NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET
NM-SOUTHERN TULAROSA BASIN NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW
7500 FEET NM-
518 PM MDT FRI MAY 11 2012

...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 600
PM MDT...

AT 510 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR WHITE SANDS NATIONAL MONUMENT...MOVING
SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  WHITE SANDS NATIONAL MONUMENT...
  HOLLOMAN AFB...
  BOLES ACRES...
  OLIVER LEE STATE PARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

ROGASH

The radar

The Holloman AFB radar (KHDX), 34 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Otero

When
May 11, 4:29 PM MST to 4:35 PM MST
Where
Otero County, 6.25 mi SSW of (Hmn)holoman Afb Alm
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
32.775, -106.159

Hail, Otero

When
May 11, 4:45 PM MST to 4:50 PM MST
Where
Otero County, 7.62 mi SSW of (Hmn)holoman Afb Alm
Measured
1.75 in hail
Reported by
Other Federal Agency
Coordinates
32.746, -106.144

Border Patrol reported golf ball size hail at checkpoint near White Sands National Monument.

Hail, Otero

When
May 11, 5:49 PM MST to 5:55 PM MST
Where
Otero County, 3.38 mi SW of Turquoise
Measured
1 in hail
Reported by
COOP Observer
Coordinates
32.420, -106.076

One inch diameter hail was covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382950, 382946, 382947.